Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

June 12, 2016Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 12, 2016, 12:33 PM MDT for Duchesne County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 12:33 PM MDT (18:33 UTC)
Expired
Jun 12, 2016, 1:00 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 168 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS55 KSLC 121833
SVRSLC
UTC013-121900-
/O.NEW.KSLC.SV.W.0008.160612T1833Z-160612T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1233 PM MDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DUCHESNE COUNTY IN UTAH...

* UNTIL 100 PM MDT

* AT 1233 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF TABIONA...OR 29
  MILES NORTHWEST OF DUCHESNE...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4042 11077 4052 11089 4077 11062 4057 11041
TIME...MOT...LOC 1833Z 230DEG 17KT 4050 11074 

$$

CRK
2 follow-up statements
115 
WWUS55 KSLC 121847
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1247 PM MDT SUN JUN 12 2016

UTC013-121900-
/O.CON.KSLC.SV.W.0008.000000T0000Z-160612T1900Z/
DUCHESNE UT-
1247 PM MDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHWESTERN DUCHESNE COUNTY...

AT 1247 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF TABIONA...OR 30
MILES NORTHWEST OF DUCHESNE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MOON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4047 11065 4056 11078 4076 11061 4057 11041
TIME...MOT...LOC 1847Z 227DEG 18KT 4057 11066 

$$

CRK
344 
WWUS55 KSLC 121858
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1258 PM MDT SUN JUN 12 2016

UTC013-121907-
/O.EXP.KSLC.SV.W.0008.000000T0000Z-160612T1900Z/
DUCHESNE UT-
1258 PM MDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUCHESNE COUNTY
WILL EXPIRE AT 100 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM OVER THE NEXT
30 MINUTES.

LAT...LON 4047 11065 4056 11078 4076 11061 4057 11041
TIME...MOT...LOC 1854Z 230DEG 17KT 4057 11066 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:38 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 12, 10:38 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1038 AM MDT SUN JUN 12 2016

.SYNOPSIS...A cool upper trough will slowly cross the Great Basin
today through Monday. Weak high pressure will follow briefly
Monday night into Tuesday. A dry southwest flow is forecast for
the remainder of the week.

&&

.DISCUSSION...Water vapor loop shows a closed low approaching
from southern California. AMDAR 400-200MB wind observations place
a 75-125kt cyclonic jet along the west coast then northward from
southern California over the western Great Basin and northern
Rockies. GOES/HRRR/12Z KSLC RAOB indicate the precipitable water
value ranges from 0.20"-0.30" southern mountains to 0.75-0.90"
across the northwest and southeast valleys.

Based on radar trends and output from the HRRR/local WRFs/NCEP
WRFs kept the idea of scattered coverage across northwest Utah
this morning, isolated elsewhere outside of southern Utah. For
this afternoon, plenty of instability to fire new convection on
the terrain, particularly from the Uintas into the central
mountains where PoPs where raised to likely. This also includes
areas downstream such as the Uinta Basin and Southwest Wyoming.

With yesterday's cold front retreating northward into north
central utah this afternoon, warmer, drier and gusty south winds
will be common south of this boundary. The boundary and proximity
of the upper level jet will also aid in convective development
across the north central areas. SREF indicates 30kts of effective
shear is a lock with a good chance for 40kts. Given the extra
forcing mechanisms, despite our slimmer instability compared to
east of the Rockies, we may still maintain a good balance for
sustainment of updrafts. Will be mentioning this risk for
damaging winds (despite higher dewpoints) and large hail in the
HWO.

&&

.PREVIOUS DISCUSSION...The remains of the upper trof that moved
inland across the PacNW states yesterday is lifting thru the nrn
Rockies and into the nrn Plains early this morning. The trailing
cold front is stalled across srn Ut.

Meanwhile the closed low over srn Ca is opening up and shifting
slowly east. Southerly flow ahead of this trof is providing warm
advection lift over the stalled front and will force it to retreat
nwd as a warm front today. Convection has persisted overnight
across nwrn Ut and it will become more widespread to the north of
the warm front this aftn while drier air spreading into srn Ut
will keep convection suppressed there.

Convection wanes this eve but increases again overnight tonight as
the upper trof edges closer. Expect scattered coverage on Mon
across much of the CWA as this trof crosses Ut that ends from the
west Mon eve and is pretty much over with by Tue morning. A
little residual moisture could set off isolated terrain based
storms over the nern mtns Tue aftn but it should otherwise be dry
as swly flow returns to the region Tue aftn and persists thru Wed.

Globals continue to indicate that the broad trough over the PacNW
will remain near stationary (though shearing over time) through
the long term period, with ridging holding pat over the Great
Plains. This set up will allow for a fairly strong southwesterly
flow aloft to remain entrenched across the eastern Great Basin
through the period.

Cyclonic curvature associated with this trough will trend to lift
northeast of the area by Friday, this as the core of the ridge
builds over the desert southwest late next week. Models continue
to depict a combination of height rises and large scale
subsidence will drive a significant warming trend across the area
heading into next weekend. Core of the hottest temps continues to
focus across the southeastern portions of the forecast area at
that time, within closest proximity to the mid level high. Have
maintained temps some 10 to 15 degrees above climo for most
locales next weekend.

&&

.HYDROLOGY...Recent spell of heat has led to a significant increase
of high elevation snowmelt. Rises on streams and tributaries,
especially those off the Uinta mountains have brought them to
bankfull. Additional rainfall this weekend may further increase
flows, though with temperatures cooling, snowmelt rates will
decrease. Waterways will be running at bankfull, cold and fast this
weekend, please keep children and pets away.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout the
day. Northwesterly winds will prevail during the daytime hours, but
there is a 40 percent chance that showers in the vicinity of the
terminal will produce periods of gusty and/or erratic winds this
afternoon through the early evening.

&&

.FIRE WEATHER...Remnant moisture will provide for scattered to
numerous showers and thunderstorms primarily across the northern two
thirds of Utah today. Lightning, and gusty/erratic winds are threats
along with the potential for wetting rainfall.

Gusty south winds and low RH will provide critical fire weather
conditions to many southern Utah valleys this afternoon though fuels
are deemed as not critical.

Another round of activity across the entire state Monday as a strong
disturbance passes through. Critical fire weather conditions may
occur across the southeast valleys.

A dry gusty southwest flow sets up midweek setting up a warming
trend with much drier conditions developing across the region.

&&

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

PUBLIC...ROGOWSKI/WILENSKY/MERRILL
AVIATION...TRAPHAGAN
FIRE WEATHER...ROGOWSKI
HYDROLOGY...ROGOWSKI

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 12, 10:43 AM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1043 AM MDT SUN JUN 12 2016

UTZ001>016-019>021-517-518-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1043 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING FROM A CORRIDOR INCLUDING
WENDOVER...PROVO...SALT LAKE CITY...OGDEN AND EVANSTON. LOCALLY
STRONG GUSTY WINDS AND LARGE HAIL WILL BE POSSIBLE.

GUSTY SOUTH WINDS AND LOW RH WILL BRING CRITICAL FIRE WEATHER
CONDITIONS TO THE SOUTHERN UTAH VALLEYS...HOWEVER FUELS ARE DEEMED
NOT CRITICAL YET.

RIVERS AND STREAMS THAT FLOW OUT OF THE UINTA MOUNTAINS ACROSS
NORTHEAST UTAH AND SOUTHWEST WYOMING ARE RUNNING HIGH...FAST AND
COLD FROM HIGH ELEVATION SNOW MELT. PLEASE MAKE SURE TO KEEP
CHILDREN AND PETS AWAY FROM THESE WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY SOUTH WINDS AND LOW RH WILL EXPAND ACROSS MUCH OF THE REGION
THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jun 12, 12:10 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1210 PM MDT SUN JUN 12 2016

UTZ009-011-121900-
WESTERN UINTA BASIN UT-WESTERN UINTA MOUNTAINS UT-
1210 PM MDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUCHESNE AND EAST
CENTRAL WASATCH COUNTIES UNTIL 100 PM MDT...

AT 1209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF TABIONA...OR 28 MILES
NORTHWEST OF DUCHESNE...MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TABIONA AND HANNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4031 11086 4044 11101 4068 11068 4043 11048
TIME...MOT...LOC 1809Z 238DEG 18KT 4041 11082

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:10 PM MDTSpecial Weather StatementSLCDuchesne50 min
Jun 12, 2:45 PM MDTSpecial Weather StatementSLCWasatch45 min
Jun 12, 3:29 PM MDTSpecial Weather StatementSLCWasatch31 min
Jun 12, 3:33 PM MDTSpecial Weather StatementSLCJuab42 min
Jun 12, 4:38 PM MDTSpecial Weather StatementSLCMorgan37 min
Jun 12, 4:41 PM MDTSpecial Weather StatementSLC49 min
Jun 12, 4:57 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit33 min
Jun 12, 5:06 PM MDTSpecial Weather StatementSLCTooele54 min
Jun 12, 5:22 PM MDTSpecial Weather StatementSLCBox Elder53 min
Jun 12, 5:26 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Jun 12, 5:43 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jun 12, 5:45 PM MDTSpecial Weather StatementSLCTooele60 min
Jun 12, 5:50 PM MDTSevere Thunderstorm WarningSLCTooele40 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.